Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Des Moines, IA

June 17, 2016Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2016, 7:45 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 7:45 PM CDT (00:45 UTC)
Expired
Jun 17, 2016, 8:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:03 PM CDTTSTM WND DMG1 E Estherville, IATREES DOWN. ALSO TORRENTIAL RAINFALL. VIA SOCIAL MEDIA.
Jun 17, 8:40 PM CDTTSTM WND DMGWallingford, IAEMMET COUNTY LAW ENFORCEMENT REPORTED A LARGE PINE TREE DOWN IN WALLINGFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS53 KDMX 180045
SVRDMX
IAC063-109-147-180130-
/O.NEW.KDMX.SV.W.0048.160618T0045Z-160618T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PALO ALTO COUNTY IN NORTHWESTERN IOWA...
  EMMET COUNTY IN NORTHWESTERN IOWA...
  WEST CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 830 PM CDT

* AT 743 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR IOWA LAKE TO NEAR MILFORD...MOVING SOUTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...ESTHERVILLE ASOS MEASURED WIND GUST OF 51 KTS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE...
  LOST ISLAND LAKE...SWAN LAKE...HIGH LAKE...FIVE ISLAND LAKE...
  ARMSTRONG...GRAETTINGER...RUTHVEN...RINGSTED...WALLINGFORD...
  GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...
  WOLDEN COUNTY PARK...ESTHERVILLE MUNICIPAL AIRPORT...
  OKAMANPEDAN STATE PARK AND LOST ISLAND LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9445 4326 9430 4311 9491 4347 9492
      4350 9478
TIME...MOT...LOC 0043Z 324DEG 23KT 4348 9443 4331 9511 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
1 follow-up statement
387 
WWUS53 KDMX 180117
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT FRI JUN 17 2016

IAC063-109-147-180130-
/O.CON.KDMX.SV.W.0048.000000T0000Z-160618T0130Z/
PALO ALTO IA-EMMET IA-KOSSUTH IA-
817 PM CDT FRI JUN 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN PALO ALTO...EMMET AND WESTERN KOSSUTH COUNTIES...

AT 817 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM IOWA LAKE TO NEAR LOST ISLAND LAKE...MOVING SOUTHEAST
AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE...
LOST ISLAND LAKE...SWAN LAKE...HIGH LAKE...ARMSTRONG...GRAETTINGER...
RUTHVEN...RINGSTED...WALLINGFORD...GRUVER...DOLLIVER...
FORT DEFIANCE STATE PARK...WOLDEN COUNTY PARK...
ESTHERVILLE MUNICIPAL AIRPORT...
OKAMANPEDAN STATE PARK AND LOST ISLAND LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9445 4338 9438 4325 9444 4311 9491
      4347 9492 4350 9478
TIME...MOT...LOC 0117Z 329DEG 15KT 4349 9447 4314 9494 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:23 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 17, 6:23 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
623 PM CDT FRI JUN 17 2016

.UPDATE...
Issued at 608 PM CDT Fri Jun 17 2016

Have updated forecast for potential MCS backbuilding into
far northwest/west counties overnight. Currently complex is
pivoting with most active outflow moving SW toward Sioux Falls.
Will continue to monitor...added chances to far northwest with
surrounding slight chance. Possible a few stronger storms will
move through far NW as well. Threats would be wind/hail. Remainder
of forecast on target./rev

&&

.SHORT TERM.../Tonight/
Issued at 317 PM CDT Fri Jun 17 2016

High pressure still off to the east with return flow into ERN NE/far
western IA and ERN SD. Sfc boundary stretching east across ERN SD
with a few storms forming over the past hour across EC SD and WC MN.
Activity has been ongoing across central MN through the day and
areas may merge with an area of convection sliding southward along
the instability axis as moisture transport begins to veer into ERN
NE/far western IA this evening/overnight. Large amount of
instability present, however deep layer sheer is practically non-
existent. Therefore if the complex of storms materializes, the
activity could clip the far northwest/west central counties in the
CWA. Have included slight chance pops for the far northwestern tier
of counties for this chance and expect majority of the activity to
remain to the west of the CWA. Severe threat is limited given the
lack of shear, however instability is large so an isolated strong to
severe storm is possible. Mainly damaging winds gusts would be the
severe threat, but an isolated large hail report is possible.

.LONG TERM.../Saturday through Friday/
Issued at 317 PM CDT Fri Jun 17 2016

The upper ridge to build in along with the thermal ridge for
Saturday into Sunday with h85 temps approaching +24C by Sunday
across western Iowa. Heat will build across the state with temps
into the 90s for Sunday, and increasing dewpoints as well. Heat
index values expected to climb to around 95 to 100 with the highest
values off to the west. Upper ridge begins to break down into Sunday
night and Monday as a cold front drops through the state. This will
bring the next chance for precipitation, however the dynamics with
this front to remain further north, thus areal coverage of storms
could be limited as moisture also limited. Kept with chance pops
mainly late Sunday night north and Monday afternoon/evening central
and south as the front drops south. Large area of sfc high pressure
then to build back into the region Tuesday into Wednesday with upper
ridging building across the western US into the end of the week.
This scenario should set up more seasonal temperatures and dry
conditions for the majority/remainder of next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 623 PM CDT Fri Jun 17 2016

Main concern early in the period 00-09z will be MCS over MN this
evening moving south/southwest with time. Other than KFOD...not
likely to affect any other sites given current progress. Have
added VCTS to KFOD around 02z with activing building back SW aft
03-05z and exiting area. Otherwise with high over Great Lakes
little additional challenges during period with winds increasing
by 15z Saturday SSE ~ 08-16kt across the area with VFR conditions.
/rev

&&

.DMX Watches/Warnings/Advisories...
None.
&&

UPDATE...rev
SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...rev
Hazardous weather outlook, Jun 17, 2:09 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT FRI JUN 17 2016

IAZ005>007-016-017-024>028-035>039-046>050-057>062-070>075-
081>086-092>097-181000-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
209 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES.

THUNDERSTORM CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH EARLY
TUESDAY. SEVERE STORMS CANNOT BE RULED OUT DURING THE
AFOREMENTIONED TIME FRAME...BUT THERE REMAINS UNCERTAINTY IN
TIMING AND LOCATION OF THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-015-023-033-034-044-045-181000-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
209 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED STRONG TO POSSIBLE SEVERE THUNDERSTORM IS POSSIBLE
THIS EVENING. LARGE HAIL OR DAMAGING WINDS WOULD BE THE MAIN
SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES.

THUNDERSTORM CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH EARLY
TUESDAY. SEVERE STORMS CANNOT BE RULED OUT DURING THE
AFOREMENTIONED TIME FRAME...BUT THERE REMAINS UNCERTAINTY IN
TIMING AND LOCATION OF THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Special weather statement, Jun 17, 7:28 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT FRI JUN 17 2016

IAZ004-180115-
EMMET IA-
728 PM CDT FRI JUN 17 2016

...WIND GUSTS TO 50 MPH POSSIBLE WITH LINE OF STORMS...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF FAIRMONT
TO 5 MILES SOUTH OF LAKE PARK...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE...
SWAN LAKE...HIGH LAKE...ARMSTRONG...RINGSTED...WALLINGFORD...
GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...WOLDEN COUNTY PARK...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4350 9444 4325 9445 4326 9492 4350 9491
TIME...MOT...LOC 0027Z 353DEG 18KT 4357 9450 4338 9536

KOTENBERG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:28 PM CDTSpecial Weather StatementDMXEmmet47 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas46 min
Jun 17, 9:17 PM CDTSpecial Weather StatementDMXEmmet, Palo Alto43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.